Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 276, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 15, 2003, 1:03 PM EST for Allen County, Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2003, 1:03 PM EST (18:03 UTC)
- Expired
- Sep 15, 2003, 2:00 PM EST
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 151803 SVRIWX INC003-151900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 102 PM EST MON SEP 15 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN INDIANA * UNTIL 200 PM EST * AT 102 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF FORT WAYNE...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... GRABILL NEW HAVEN WOODBURN MONROEVILLE THREE QUARTER INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4126 8529 4096 8531 4095 8483 4128 8484
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 12:45 PM EST, 18 minutes earlier.
Area forecast discussion, Sep 15, 12:45 PM EST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1245 PM EST MON SEP 15 2003 AVIATION DISCUSSION FOR 18Z... MID LEVEL DISTURBANCE IN COMBINATION WITH COLD TEMPERATURES ALOFT AND SOME LOW LEVEL MOISTURE WILL TRIGGER SHOWERS AND ISOLATED THUNDERSTORMS ACROSS EASTERN HALF OF FORECAST AREA THROUGH MID AFTERNOON. BASED ON POSITION OF MID LEVEL CIRCULATION...HAVE KEPT SBN TAF SITE DRY...BUT INCLUDED MENTION OF THUNDER FOR FWA. SUBSIDENCE AND DRYING SHOULD LIMIT CONVECTION DURING LATE AFTERNOON HOURS AND WITH LOSS OF DAYTIME HEATING...SKIES WILL CLEAR QUICKLY. DRYING IN BOUNDARY LAYER AND LIGHT SOUTHWEST FLOW MUCH OF THE NIGHT SHOULD PREVENT FOG FROM FORMING. ENOUGH MOISTURE FOR SOME SCATTERED CUMULUS TO DEVELOP ON TUESDAY MORNING...BUT DO NOT EXPECT CEILINGS. BARJENBRUCH PREVIOUS DISCUSSIONS... PUBLIC FORECAST DISCUSSION FOR 3 AM EST ISSUANCE... 500MB TROF AXIS TO PASS OVER THE CWFA BY EARLY AFTERNOON. CURRENT RADAR SHOWS SPRINKLES AND DRIZZLE CONTINUING TO FORM OVER NORTHWEST INDIANA/NORTHEAST ILLINOIS AND SATELLITE SHOWS TOPS COOLING. WILL TIME THIS LIGHT PRECIP THROUGH EARLY THIS MORNING IN THE GRIDS. THEN THIS AFTERNOON...COLD POOL ALOFT MOVES OVERHEAD IN CONJUNCTION WITH 500MB TROF. 500MB TEMPS DOWN TO -23C GIVING 850-500 LAPSE RATES OF 7.1C/KM. LI DROPS TO -2. HOWEVER...THERE IS A SIGNIFICANT LACK OF SYNOPTIC MOISTURE...PWAT AROUND 0.70 INCHES AND TIME-HEIGHTS SHOWING LITTLE RH IN THE COLUMN...WITH PARTICULARLY DRY AIR SFC-900MB. CU RULES INDICATE VERY LITTLE CU THIS AFTERNOON. NEVERTHELESS...WITH COLD POOL MOVING ACROSS THE AREA NEAR PEAK HEATING...INSTABILITY SHOWERS ARE NOT OUT OF THE QUESTION SO WILL HAVE ISOLATED SHOWERS IN CENTRAL SECTIONS THIS AFTERNOON. MOISTURE IS SLIGHTLY BETTER NORTH...PRIMARILY IN MICHIGAN...SO WILL HAVE A 30 POP IN THE FAR NORTH. REST OF THE SHORT TERM LOOKS UNEVENTFUL AS HIGH PRESSURE MOVES FROM TEXAS TO NEW ENGLAND. WILL SIDE WITH COOLER FWC/MAV FOR MAX TEMPS...AND BLEND OF GUIDANCE FOR MINS. NO CHANGES TO THE OUTER PERIODS OF THE FORECAST. .IWX... IN...NONE. MI...NONE. OH...NONE. 12/RES
Hazardous weather outlook, Sep 15, 10:30 AM EST, 2 hours 33 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-161000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 1030 AM EST MON SEP 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORM WITH SMALL HAIL WILL DEVELOP THIS AFTERNOON. MORE NUMEROUS STORMS SHOULD BE NORTHEAST OF A LINE FROM BENTON HARBOR MICHIGAN TO MARION INDIANA. DAYTIME HEATING AND VERY COLD AIR ALOFT SHOULD TRIGGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Sep 15, 11:26 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 AM EST MON SEP 15 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 11 SSW BLUFFTON IN 0.75 IN HAIL
09/15/03 WELLS 1 W KEYSTONE
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 11:05 AM EST | Severe Thunderstorm Warning | IWX | Wells | 40 min |
| Sep 15, 11:25 AM EST | Severe Thunderstorm Warning | IWX | Blackford, Jay | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.